A recent research published in the journal Pediatric Dermatology has revealed that the use of topical corticosteroids (TCS) for a prolonged period to treat eczema in children does not have any negative side effects.
Use of TCS for a prolonged period was earlier associated with thinning of the skin.
During a study involving 92 children, 70 children belonged to the dermatitis group and were using TCS to control their eczema; 22 children formed part of the control group.
Parents were also advised to use sufficient amounts of TCS to ensure the eczema symptoms were eliminated.
The study revealed that there was no difference in skin thickness between the two groups.
Gayle Fischer of the University of Sydney said, "Our results show that normal routine use of TCS does not cause skin thinning, and parents should be reassured. We hope that our work will give them the confidence to use TCS safely and effectively."